Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On spectral approximations in elliptical geometries using Mathieu functions

Authors: Jie Shen and Li-Lian Wang
Journal: Math. Comp. 78 (2009), 815-844
MSC (2000): Primary 65N35, 65N22, 65F05, 35J05
Published electronically: November 20, 2008
MathSciNet review: 2476561
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider in this paper approximation properties and applications of Mathieu functions. A first set of optimal error estimates are derived for the approximation of periodic functions by using angular Mathieu functions. These approximation results are applied to study the Mathieu-Legendre approximation to the modified Helmholtz equation and Helmholtz equation. Illustrative numerical results consistent with the theoretical analysis are also presented.

References [Enhancements On Off] (What's this?)

  • 1. M. Abramowitz and I. Stegun.
    Handbook of Mathematical functions.
    Dover, New York, 1964.
  • 2. Robert A. Adams, Sobolev spaces, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, Vol. 65. MR 0450957
  • 3. F. A. Alhargan.
    Algorithm for the computation of all Mathieu functions of integer orders.
    ACM Trans. Math. Software, 26:390-407, 2001.
  • 4. F. A. Alhargan and S. R. Judah.
    Frequency response characteristics of multiport planar elliptic patch.
    IEEE Trans. Microwave Theory Tech., MIT-40:1726-1730, 1992.
  • 5. F. A. Alhargan and S. R. Judah.
    Mode charts for confocal annular elliptic resonators.
    IEE Proc-Microwave Antennas Propag., 143(4):358-360, 1996.
  • 6. Fayez A. Alhargan, A complete method for the computations of Mathieu characteristic numbers of integer orders, SIAM Rev. 38 (1996), no. 2, 239–255. MR 1391228,
  • 7. E. T. Whittaker and G. N. Watson, A course of modern analysis, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1996. An introduction to the general theory of infinite processes and of analytic functions; with an account of the principal transcendental functions; Reprint of the fourth (1927) edition. MR 1424469
  • 8. M. Baeva, P. Baev, and A. Kaplan.
    An analysis of the heat transfer from a moving elliptical cylinder.
    J. Phys. D: Appl. Phys., 30:1190-1196, 1997.
  • 9. J. P. Boyd and H. Ma.
    Numerical study of elliptical modons using a spectral method.
    J. Fluid Mech., 221:597-611, 1990.
  • 10. C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral methods, Scientific Computation, Springer-Verlag, Berlin, 2006. Fundamentals in single domains. MR 2223552
  • 11. R. Courant and D. Hilbert, Methods of mathematical physics. Vol. I, Interscience Publishers, Inc., New York, N.Y., 1953. MR 0065391
  • 12. Qirong Fang, Jie Shen, and Li-Lian Wang.
    A stable and high-order method for acoustic scattering exterior to a two-dimensional elongated domain.
    Submitted to J. Comput. Phys.
  • 13. Daniele Funaro, Polynomial approximation of differential equations, Lecture Notes in Physics. New Series m: Monographs, vol. 8, Springer-Verlag, Berlin, 1992. MR 1176949
  • 14. Marcus J. Grote and Joseph B. Keller, On nonreflecting boundary conditions, J. Comput. Phys. 122 (1995), no. 2, 231–243. MR 1365434,
  • 15. Ben-Yu Guo, Jie Shen, and Li-Lian Wang, Optimal spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comput. 27 (2006), no. 1-3, 305–322. MR 2285783,
  • 16. Ben-yu Guo and Li-lian Wang, Jacobi approximations in non-uniformly Jacobi-weighted Sobolev spaces, J. Approx. Theory 128 (2004), no. 1, 1–41. MR 2063010,
  • 17. J. C. Gutierrez-Vega, M. D. Iturbe-Castillo, and S. Chavez-Cerda.
    Alternative formulation for invariant optical fields: Mathieu beams.
    Opt. Lett., 25(20):1493-1495, 2000.
  • 18. J. C. Gutierrez-Vega, R. M. Rodriguez-Dagnino, M. A. Menesses-Nava, and S. Chavez-Cerda.
    Mathieu functions, a visual approach.
    Am. J. Phys., 71(3):233-242, 2003.
  • 19. T. M. Habashy, J. A. Kong, and W. C. Chew.
    Scalar and vector Mathieu transform pairs.
    J. Appl. Phys., 60:3395-3399, 1986.
  • 20. G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • 21. R. Holland and V. P. Cable.
    Mathieu functions and their applications to scattering by a coated strip.
    IEEE Trans. Electromagnetic Compatibility, EC-34:9-16, 1992.
  • 22. Frank Ihlenburg, Finite element analysis of acoustic scattering, Applied Mathematical Sciences, vol. 132, Springer-Verlag, New York, 1998. MR 1639879
  • 23. C. Pask J. D. Love and C. Winkler.
    Rays and modes on step-index multimode elliptical waveguides.
    IEE J. Microwaves, Optics and Acoustics, 3:231-238, 1979.
  • 24. Ming-Chih Lai, Fast direct solver for Poisson equation in a 2D elliptical domain, Numer. Methods Partial Differential Equations 20 (2004), no. 1, 72–81. MR 2020251,
  • 25. J. E. Lewis and G. Deshpande.
    Models on elliptical cross-section dielectric-tube waveguides.
    IEE J. Microwaves, Optics and Acoustics, 3:112-117, 1979.
  • 26. Albrecht Lindner and Heino Freese, A new method to compute Mathieu functions, J. Phys. A 27 (1994), no. 16, 5565–5571. MR 1295380
  • 27. E. Mathieu.
    Le mouvement vibratoire d'une membrane de forme elliptique.
    J. Math. Pures Appl., 13:137-203, 1868.
  • 28. N. W. McLachlan, Theory and Application of Mathieu Functions, Oxford, at the Clarenden Press, 1947. MR 0021158
  • 29. Josef Meixner and Friedrich Wilhelm Schäfke, Mathieusche Funktionen und Sphäroidfunktionen mit Anwendungen auf physikalische und technische Probleme, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band LXXI, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1954 (German). MR 0066500
  • 30. R. Mittal and S. Balachandar.
    Direct numerical simulation of flow past elliptic cylinders.
    J. Comput. Phys., 124:351-367, 1996.
  • 31. Jean-Claude Nédélec, Acoustic and electromagnetic equations, Applied Mathematical Sciences, vol. 144, Springer-Verlag, New York, 2001. Integral representations for harmonic problems. MR 1822275
  • 32. Lawrence Ruby, Applications of the Mathieu equation, Amer. J. Phys. 64 (1996), no. 1, 39–44. MR 1366704,
  • 33. Shanjie Zhang and Jianming Jin, Computation of special functions, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1996. With 1 IBM-PC floppy disk (3.5 inch; DD). MR 1406797
  • 34. Jie Shen and Li-Lian Wang, Spectral approximation of the Helmholtz equation with high wave numbers, SIAM J. Numer. Anal. 43 (2005), no. 2, 623–644. MR 2177883,
  • 35. Roger Temam, Infinite-dimensional dynamical systems in mechanics and physics, Applied Mathematical Sciences, vol. 68, Springer-Verlag, New York, 1988. MR 953967
  • 36. N. Toyama and K. Shogen, Computation of the value of the even and odd Mathieu functions of order 𝑁 for a given parameter 𝑆 and an argument 𝑋, IEEE Trans. Antennas and Propagation 32 (1984), no. 5, 537–539. MR 748375,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N35, 65N22, 65F05, 35J05

Retrieve articles in all journals with MSC (2000): 65N35, 65N22, 65F05, 35J05

Additional Information

Jie Shen
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Li-Lian Wang
Affiliation: Division of Mathematical Sciences, School of Physical and Mathematical Sciences, Nanyang Technological University, 637616, Singapore

Keywords: Mathieu functions, elliptic coordinates, approximation in Sobolev spaces, Helmholtz equations
Received by editor(s): March 4, 2008
Published electronically: November 20, 2008
Additional Notes: The work of the first author was partially supported by NSF Grant DMS-0610646.
The work of the second author was partially supported by a Start-Up grant from NTU, Singapore MOE Grant T207B2202, and Singapore NRF2007IDM-IDM002-010.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society